Minnesota, 2012Drought in Minnesota, November 1 to 30, 2012
November 1 to 30, 2012 · NWS DLH · 12 events in 12 counties and zones
The month began with severe drought conditions (D2) in a small portion of western Koochiching County and the southern half of Pine County. By the 27th the severe drought had expanded into most of the region, with the exception of the Arrowhead counties of Cook and Lake and areas bordering the Canadian border.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month began with severe drought conditions (D2) in a small portion of western Koochiching County and the southern half of Pine County. By the 27th the severe drought had expanded into most of the region, with the exception of the Arrowhead counties of Cook and Lake and areas bordering the Canadian border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 10:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 31, 10:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1154 PM CDT WED OCT 31 2012
AVIATION...06Z TAF ISSUANCE...
LOWERING CEILINGS TO MVFR AROUND 1-3 KFT WILL BE FOUND THROUGH
THE REMAINDER OF THE NIGHT. POCKETS OF -DZ OR -FZDZ WILL BE
POSSIBLE...MAINLY IN THE KINL AND KHIB AREAS AS A FAST MOVING
WAVE TRACKS OVER THE REGION. WINDS WILL BECOME GUSTY OUT OF THE
NORTHWEST LATE TONIGHT THROUGH THURSDAY. LINGERING MVFR CIGS WILL
BE FOUND IN THE NORTH THROUGH THE MORNING...THEN GRADUALLY CLEARING
LATE IN THE DAY.
&&
.PREV DISCUSSION... /ISSUED 934 PM CDT WED OCT 31 2012/
UPDATE...
AT 900 PM...SFC OBSERVATION SHOW A COLD FRONT HAS REACHED A LINE
FROM KINL TO KPKD IN NORTH CEN MN. HAVE MOVED UP TIMING AND
INCREASED COVERAGE OF SPRINKLES/FLURRIES THIS EVENING...TURNING TO
PATCHY DZ OR FZDZ AFTER MIDNIGHT. ALTHOUGH DEW PT DEPRESSIONS
REMAIN HIGH AHEAD OF THE FRONT AND MUCH OF WHAT IS BEING PICKED UP
ON RADAR IS EVAPORATING...ANTICIPATING THE LOW LEVELS WILL BEGIN
TO SATURATE AND SOME LIGHT ISOLD PRECIP WILL BE FOUND OVER MUCH OF
THE FA TONIGHT. LATEST NAM BUFR SOUNDINGS SUGGEST THAT THE MID
LEVEL DRY AIR WILL KEEP ANY PRECIP AS EITHER DZ OR FZDZ. NO ICE
ACCUMULATION IS EXPECTED. THE MAIN THREAT FOR A LIGHT GLAZING ON
SURFACES WILL BE ACROSS THE IRON RANGE/ARROWHEAD.
PREV DISCUSSION... /ISSUED 652 PM CDT WED OCT 31 2012/
SHORT TERM...
THIS AFTERNOON THROUGH LATE THURSDAY NIGHT...
MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE POTENTIAL
FOR LIGHT FROZEN PRECIPITATION ACROSS THE NRN COUNTIES THIS
EVENING AND TONIGHT ALONG A WEAK COLD FRONT...AND THEN COLDER
TEMPERATURES TOMORROW AND THUR NIGHT.
A VERY MESSY SYNOPTIC PATTERN IS IN PLACE AS A LARGE LOW PRESSURE
SYSTEM OVER THE NORTHEAST US CONTINUES TO LIFT SLOWLY TO THE NORTH
AND A WEAK UPPER TROUGH/SFC COLD FRONT MOVE ACROSS
SASKATCHEWAN/MANITOBA. WEAK RIDGING WITH VERY DRY AIR AND STRONG
SUBSIDENCE IS IN PLACE DIRECTLY OVER THE UPPER MIDWEST/NORTHLAND
TODAY WHICH IS CAUSING MUCH OF THE REGION TO HAVE CLEAR BLUE SKIES
AND TEMPERATURES IN THE LOWER TO MID 40S. THE PATTERN IS EXPECTED
TO BECOME MORE PROGRESSIVE TONIGHT AS THE FIRST OF IN A SERIES OF
STRONG UPPER LOWS OVER THE ERN PACIFIC MOVE EWD INTO THE WRN US
AND HELPS KICK THE LARGE LOW OVER LAKE ONTARIO TO THE NE.
THIS WEAK COLD FRONT TO THE NW WILL ENCROACH UPON THE REGION THIS
EVENING AND INCREASE CLOUD COVER...AND ALSO ALLOW FOR LIGHT PRECIP
TO DEVELOP...MAINLY NORTH OF THE IRON RANGE. THE P-TYPE COULD BE
TRICKY AT TIMES THIS EVENING AND THROUGH THE OVERNIGHT...WITH VERY
DRY AIR ALOFT...MOIST/COLD LOW LEVELS AND STEEP LOW LEVEL LAPSE
RATES CAPABLE OF PRODUCE PATCHY FREEZING DRIZZLE ALONG WITH
SCATTERED LIGHT SNOW SHOWERS. MODEL PROFILES FROM THE
NAM/GFS/SREF/RAP ARE ALL INDICATING VERY DRY AIR IN THE VERTICAL
LEVELS ABOVE -7 TO -9 DEG C WITH VERY MOIST OR SATURATED
CONDITIONS BELOW. THIS WOULD INDICATE SUPER-COOLED DROPS WITHIN
THE BOUNDARY LAYER CAPABLE OF PRODUCING FZDZ. WILL LIKELY SEE A
MIXTURE OF LIGHT SNOW AND LIGHT FZDZ AT TIMES TONIGHT NORTH OF A
LINE FROM BEMIDJI TO GRAND RAPIDS TO SILVER BAY...WITH ONLY LIGHT
ACCUMULATIONS EXPECTED. ALTHOUGH IT DOES NOT TAKE VERY MUCH FZDZ
TO CAUSE PROBLEMS ON THE ROADS.
THE OTHER AREA OF CONCERN FOR PRECIP WILL BE ALONG THE GOGEBIC
RANGE IN ASHLAND AND IRON COUNTIES DUE TO WEAK LAKE ENHANCING
CONDITIONS. WILL BE A VERY SHORT WINDOW THUR MORNING BEFORE THE
DRIER AIR MOVES IN...SO ONLY HAVE LOW POPS WITH ISO LIGHT SNOW
SHOWERS. LITTLE TO NO ACCUMULATION IS EXPECTED.
TEMPERATURES TONIGHT WILL BE TRICKY AS WELL WITH THE ADVANCEMENT
OF A SOLID CLOUD SHIELD TO THE NW. AREAS TO THE EAST WILL SEE LESS
CLOUD COVER AND THEREFORE MUCH COLDER TEMPS TONIGHT. TEMPS OVER NW
WI ARE EXPECTED TO DROP INTO THE LOWER TO MID 20S. WHILE AREAS TO
THE WEST WILL ONLY FALL INTO THE UPPER 20S AND LOWER 30S. ON
THURSDAY...TEMPERATURES WILL HAVE A HARD TIME WARMING MUCH BEYOND
40 DEGREES. A FAIRLY COLD AIR MASS ADVECTING IN FROM THE NORTH
WILL KEEP TEMPS IN THE MID TO UPPER 30S...CLOSE TO 40 AROUND THE
SRN COUNTIES. BY THUR NIGHT...A RIDGE OF HIGH PRESSURE BUILDS IN
FROM THE WEST AND ALLOW SKIES TO CLEAR OFF. THIS WILL CAUSE TEMPS
TO PLUMMET. EXPECT WIDESPREAD TEMPS IN THE LOWER TO MID 20S...WITH
MID TO UPPER TEENS IN THE FAVORED COLD SPOTS.
LONG TERM...
FRIDAY THROUGH WEDNESDAY...
VERY DRY AIR WILL REMAIN OVER US AS WE REMAIN UNDER RIDGING
ALOFT... HIGH PRESSURE OVER WESTERN HUDSON BAY CONTINUING TO RIDGE
OVER OUR AREA...AND THE SUBSIDENCE AREA OF THE SLOWLY DYING STORM
WILL ALSO LINGER OVER US. LIGHT SNOW WILL TRY TO PUSH INTO OUR
AREA LATE FRIDAY NIGHT OR SATURDAY...THE BEST CHANCES ARE WEST OF
THE IRON RANGE. ANOTHER SHORT WAVE WILL BRING SNOW OR RAIN MONDAY
AFTERNOON OR NIGHT. AGAIN...DRY AIR AT LOW LEVELS WILL GREATLY
REDUCE THE PRECIPITATION. A ZONAL FLOW WITH A WARM WEST WIND WILL
FOLLOW... WITH TEMPERATURES RISING INTO THE 40S TUESDAY AND
WEDNESDAY.
&&
.POINT TEMPS/POPS...
DLH 32 39 24 39 / 10 10 0 10
INL 29 35 19 37 / 20 10 0 10
BRD 33 41 27 40 / 10 0 0 20
HYR 25 42 19 41 / 10 0 0 10
ASX 29 43 23 40 / 10 10 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
AVIATION...GRANING
Hazardous weather outlook, Oct 31, 8:47 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
947 PM CDT WED OCT 31 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
947 PM CDT WED OCT 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
PATCHY LIGHT FREEZING DRIZZLE IS POSSIBLE ACROSS NORTHEAST
MINNESOTA AFTER MIDNIGHT. THE MAIN THREAT FOR PATCHY SLICK SPOTS
WILL BE NORTH OF A LINE FROM BEMIDJI TO GRAND RAPIDS TO SILVER
BAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS CHANCE OF ACCUMULATING SNOW ACROSS PARTS OF THE NORTHLAND
FRIDAY NIGHT AND SATURDAY. AT THIS TIME...IT APPEARS UP TO A FEW
INCHES OF SNOW COULD FALL...MAINLY SOUTH OF HIGHWAY TWO.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LSZ121-140>148-011100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
947 PM CDT WED OCT 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
GUSTY NORTHWEST WINDS ARE EXPECTED THURSDAY AFTERNOON. CONDITIONS
WILL BECOME POTENTIALLY HAZARDOUS FOR SMALL CRAFTS THROUGH
THURSDAY NIGHT. CHECK THE LATEST MARINE FORECAST FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NORTHWEST WINDS WILL INCREASE TO 20 KT ON THURSDAY. THIS WILL
RESULT IN BUILDING WAVES AND HAZARDOUS CONDITIONS FOR SMALL CRAFT
ALONG THE SOUTH SHORE OF LAKE SUPERIOR THROUGH THURSDAY NIGHT.
PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS.
GRANING
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Drought, Central St. Louis
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Drought conditions expanded into Central St. Louis County.
Drought, Crow Wing
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Drought conditions expanded into Crow Wing County.
Drought, Koochiching
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Drought conditions persisted in west central Koochiching County and expanded to cover the remainder of the county.
Drought, Northern Aitkin
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Drought conditions expanded into Northern Aitkin County.
Drought, Northern Cass
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Drought conditions expanded into Northern Cass County.
Drought, Northern Itasca
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Drought conditions expanded into Northern Itasca County.
Drought, Northern St. Louis
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Drought conditions expanded into Northern St. Louis County.
Drought, Pine
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Pine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Drought conditions persisted across Pine County.
Drought, Southern Aitkin
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Drought conditions expanded into Southern Aitkin County.
Drought, Southern Cass
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Drought conditions expanded into Southern Cass County.
Drought, Southern Itasca
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Drought conditions expanded into Southern Itasca County.
Drought, Southern St. Louis / Carlton
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Drought conditions expanded into Southern St. Louis and Carlton Counties.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2012$508 million · 20 events
- Drought in Texas, November 1 to 30, 2012$50 million · 24 events
- Drought in Oklahoma, November 1 to 30, 2012$80 million · 3 events
- Drought in Oklahoma, November 1 to 30, 201248 events
- Drought in Texas, November 1 to 30, 2012$51,000 · 11 events
- Drought in Arkansas, November 1 to 30, 201237 events
- Drought in Nebraska, November 1 to 30, 201232 events
- Drought in Nebraska, November 1 to 30, 201230 events
- Drought in Missouri, November 1 to 30, 201228 events
- Drought in Kansas, November 1 to 30, 201226 events
- Drought in New Mexico, November 1 to 30, 201226 events
- Drought in Oklahoma, November 1 to 30, 201225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418811, 418812, 418816, 418820, 418823, 418827, 418828, 418829, 418830, 418831, 418832, 418833.